Texas, 2010

Hail in Texas, May 10, 2010

May 10, 2010 · NWS SJT · 2 events in 1 county or zone

As isolated severe thunderstorms developed along the dryline, a few of the storms produced large hail across Callahan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

As isolated severe thunderstorms developed along the dryline, a few of the storms produced large hail across Callahan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 7:11 PM CST, 40 minutes earlier.

Area forecast discussion, May 10, 7:11 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
811 PM CDT MON MAY 10 2010

.UPDATE...
SEE UPDATE DISCUSSION BELOW.

&&

.DISCUSSION...
UPDATED ZONES TO REMOVE 4 COUNTIES FROM TORNADO WATCH #149. A FEW
STORMS DEVELOPING EAST OF ABILENE. ALSO...DRYLINE HAS GONE
STATIONARY NEAR A ROBERT LEE TO ABILENE TO THROCKMORTON LINE.

21

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT MON MAY 10 2010/

DISCUSSION...

THE 00Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...

VFR CONDITIONS WILL PREVAIL FOR THE BULK OF THE FCST PERIOD. STILL
A LINGERING CHC OF AN ISOLD TSRA ALONG DRYLINE...HOWEVER GIVEN THE
SPARSE COVERAGE IT WILL NOT BE INCLUDED IN THE TAFS. SOME MVFR
CIGS SHOULD RETURN MAINLY AT KJCT AND KBBD AFT 06Z AS GULF
MOISTURE RETURNS NORTH. SFC WNDS SHOULD SUBSIDE BY 02Z AND THEN
RE-STRENGTHEN AFT 15Z TUESDAY AS ANOTHER LOW PRES DVLPS OVER THE
CNTRL HI PLNS.

LACY

PREV DISCUSSION... /ISSUED 510 PM CDT MON MAY 10 2010/

UPDATE...
SEE UPDATE DISCUSSION BELOW.

DISCUSSION...
UPDATED ZONES FOR TORNADO WATCH #149 IN EFFECT UNTIL MIDNIGHT
ACROSS MUCH OF THE NORTHERN CWFA. A FEW CU/TCU DEVELOPING ALONG
DRYLINE WEST OF HASKELL TO ABILENE TO SAN ANGELO LINE. POTENTIAL
IS THERE FOR A FEW SUPERCELLS DEVELOPING ALONG AND EAST OF DRYLINE
DUE TO EXTREME INSTABILITY AND 0-6KM BULK SHEAR OF 45 TO 55 KNOTS.

21

PREV DISCUSSION... /ISSUED 338 PM CDT MON MAY 10 2010/

SHORT TERM...
SEVERE WEATHER THREAT CONDITIONAL ON BREAKING THE CAP THIS AFTERNOON
AND EVENING...BUT LARGE DAMAGING THUNDERSTORMS POSSIBLE IF BROKEN. STRONG
INSTABILITY EXISTS WITH CAPES AROUND 4000 J/KG ALONG WITH 0-6KM BULK
SHEARS OF 35-50 KTS. SO IF CAP DOES BREAK...LARGE SUPERCELLS LIKELY.
AT 3 PM...TOWERING CUMULUS DEVELOPING NEAR ASPERMONT AND NORTHWARD.
THUS HASKELL AND THROCKMORTON COUNTIES HAVE THE GREATEST POTENTIAL
FOR SEVERE WEATHER...AS RIGHT MOVING SUPERCELL THUNDERSTORMS WILL
MOVE EAST AROUND 35 KTS IF DEVELOPMENT OCCURS. FARTHER SOUTH...MAY SEE AN
ISOLATED THUNDERSTORM DEVELOP OFF THE DRYLINE IN HIGHER TERRAIN. AT
FORT STOCKTON...TEMPERATURES HAD RISEN TO 101...AND A FEW CUMULUS
WERE NOTED IN NW CROCKETT COUNTY.

DRYLINE WILL BEGIN RETREATING BACK WESTWARD THIS EVENING. WITH
INCREASING CINH AND LOSS LIFT FROM DRYLINE...EXCEPT FOR ONGOING
THUNDERSTORMS...RAIN CHANCES WILL BE ENDING.

DRYLINE INDICATED TO MOVE SLIGHTLY FARTHER EAST ON TUESDAY. WILL
STILL BE UNSTABLE...HOWEVER CAP WILL ALSO BE STRONG...SO
THUNDERSTORMS NOT EXPECTED. SOME ELEVATED FIRE DANGER POSSIBLE WEST
OF A DRYLINE...WEST OF AN OZONA...SAN ANGELO...ABILENE...
THROCKMORTON LINE...HOWEVER WIND SPEEDS WILL REMAIN BELOW CRITICAL
LEVELS.

LONG TERM...
GFS AND ECMWF MODELS CONTINUE TO INDICATE A DEEPENING TROF ACROSS
THE WESTERN U.S. THAT WILL GRADUALLY IMPACT WC TX LATE THIS WEEK
INTO THE WEEKEND WITH CHANCES FOR SHOWERS AND THUNDERSTORMS AS IT
INTERACTS WITH AN APPROACHING COLD FRONT. THERE IS A BIG QUESTION
ON HOW FAR SOUTH THE FRONT WILL PUSH. AT ANY RATE...HAVE CONTINUED
THE TREND TOWARDS CHANCE POPS FOR THURSDAY THROUGH THE WEEKEND
WITH THE AFOREMENTIONED FEATURES IN THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  93  69  90  66 /  20  10  10  10  40
SAN ANGELO 	 66  94  70  91  68 /  20  10  10  10  20
JUNCTION 	 69  94  70  92  72 /  20  10  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 1:38 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT MON MAY 10 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
238 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS THROUGH THIS EVENING. ISOLATED THUNDERSTORMS MAY
DEVELOP ALONG A DRY LINE FROM IRAAN TO STERLING CITY TO
SWEETWATER TO HASKELL LATE THIS AFTERNOON. IF STORMS DO
DEVELOP...THEY WILL MOVE EAST AND RAPIDLY BECOME SEVERE....WITH
VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THE WEEKEND.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ALONG WITH
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

04

In the hours before

Special weather statement, May 10, 5:53 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT MON MAY 10 2010

TXZ099-110030-
THROCKMORTON TX-
653 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR
THROCKMORTON COUNTY...

AT 652 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF WOODSON...OR ABOUT 13
MILES SOUTH OF THROCKMORTON...MOVING EAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODSON BY 700 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, May 10, 7:01 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
801 PM CDT MON MAY 10 2010

TXZ114-110115-
SHACKELFORD TX-
801 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR
SHACKELFORD COUNTY...

AT 800 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHWEST OF IBEX...OR ABOUT 10
MILES SOUTHEAST OF ALBANY...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN SHACKELFORD COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, May 10, 7:10 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
810 PM CDT MON MAY 10 2010

TXZ128-110200-
CALLAHAN TX-
810 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR
CALLAHAN COUNTY...

AT 808 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHEAST OF DUDLEY...OR ABOUT
14 MILES SOUTHWEST OF BAIRD...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-283 AND HIGHWAY 36 BY 820 PM CDT
  ADMIRAL BY 830 PM CDT
  ATWELL AND CROSS PLAINS BY 845 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR WEST CENTRAL TEXAS.

LACY

The radar

The Dyess AFB radar (KDYX), 38 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Callahan

When
May 10, 7:51 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.220, -99.400

Hail, Callahan

When
May 10, 8:00 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.220, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234607, 234608.